Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 229, NWS Des Moines, IA

July 26, 2007Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2007, 7:18 PM CDT for Emmet County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2007, 7:18 PM CDT (00:18 UTC)
Expired
Jul 26, 2007, 8:05 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 270017
SVRDMX
IAC063-270115-
/O.NEW.KDMX.SV.W.0229.070727T0018Z-070727T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA...

* UNTIL 815 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR ESTHERVILLE...OR
  ABOUT 17 MILES EAST OF SPIRIT LAKE...AND MOVING SOUTHEAST AT 25
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRUVER...DOLLIVER...ARMSTRONG AND RINGSTED.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4351 9492 4349 9446 4325 9447 4326 9491
TIME...MOT...LOC 0018Z 305DEG 24KT 4339 9474

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 270031
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT THU JUL 26 2007

IAC063-270115-
/O.CON.KDMX.SV.W.0229.000000T0000Z-070727T0115Z/
EMMET IA-
731 PM CDT THU JUL 26 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EMMET COUNTY...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR WALLINGFORD...OR
ABOUT 15 MILES EAST OF SPIRIT LAKE...MOVING SOUTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DOLLIVER...ARMSTRONG AND RINGSTED

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

AT 714 PM...A 64 MPH WIND GUST WAS REPORTED AT THE ESTHERVILLE 
AIRPORT.

LAT...LON 4351 9492 4349 9446 4325 9447 4326 9491
TIME...MOT...LOC 0031Z 301DEG 37KT 4332 9478

$$

COGIL
000 
WWUS53 KDMX 270105
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CDT THU JUL 26 2007

IAC063-270114-
/O.CAN.KDMX.SV.W.0229.000000T0000Z-070727T0115Z/
EMMET IA-
804 PM CDT THU JUL 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY IS CANCELLED...

AT 802 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.


LAT...LON 4351 9492 4349 9446 4325 9447 4326 9491
TIME...MOT...LOC 0104Z 301DEG 37KT 4314 9438

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:15 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 26, 6:15 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT THU JUL 26 2007

UPDATED AVIATION DISCUSSION

.SHORT TERM DISCUSSION...TONIGHT...

DEVELOPMENT AND EVOLUTION OF THUNDERSTORMS ARE THE FOCUS FOR TODAY.
COLD FRONT WILL BE APPROACHING ESTHERVILLE AREA BY 6 PM WITH
MODERATE INSTABILITY AND NOT MUCH OF A CAP. GFS 850 MB THERMAL AXIS
AND ITS PRECIPITATION FIELD INDICATES THAT CAP WILL HOLD IN THE NW
UNTIL EARLY EVENING. HOWEVER...MID-LEVEL SHOWER DEVELOPMENT OVER SW
MN INDICATES THERE IS VERTICAL MOTION UNDERWAY THAT WILL WEAKEN THE
CAP.  NAM IS MUCH MORE AGGRESSIVE IN DEVELOPMENT OF CONVECTION
BETWEEN 21Z-00Z...AND RUC ALSO AGREES WITH PRECIPITATION BREAKING
OUT OVER NW IA LATE THIS AFTERNOON. NAM LOW-LEVEL THERMAL AXIS IS
MORE IN LINE WITH GFS INDICATING CAP WOULD HOLD A BIT LONGER. EXPECT
THAT BY 6 PM WE WILL BE DEALING WITH THUNDERSTORMS IN NW PORTION OF
FORECAST AREA...WITH SUFFICIENT CAPE AND SHEAR FOR ORGANIZED STORMS
AND SOME THREAT OF SEVERE WIND AND HAIL.  HIGHEST COVERAGE AND MOST
THREATENING STORMS WILL LIKELY TRACK ACROSS N CNTRL IA INTO WATERLOO
AREA BY MIDNIGHT OR SO. ATMOSPHERE IS JUICED WITH 850 MB DEWPOINTS
IN EXCESS OF 15C AND PRECIPITABLE WATER AROUND 1.75 INCHES. RAINFALL
RATES COULD BE QUITE INTENSE ACROSS NRN IA...AND STALLED STORMS OR
REPEAT ECHOES COULD CAUSE SOME URBAN FLOODING. CROP STAGE INDICATES
WE CAN TAKE A LOT OF RAIN HOWEVER AND WHOLE COMPLEX SHOULD BE
PROGRESSIVE ENOUGH THAT WE WONT SEE 4+ INCHES THAT WOULD BE NEEDED
FOR MORE SERIOUS FLOOD THREAT. A BROKEN LINE OF STORMS SHOULD SAG
SWD THROUGH REMAINDER OF FORECAST AREA AS CONVERGENCE AND SHORTWAVE
ALOFT REMAINS PROGRESSIVE. IF OUTFLOW DOESNT OUTRUN CONVECTIVE LINE
BY TOO MUCH...THIS COULD BE A NICE RAIN PRODUCER. HOWEVER...EXPECT
IT MAY PUSH AHEAD AND RAIN CHANCES S OF HWY 30 ARE LIKELY TO BE MORE
SPOTTY.

IN LONGER TERM TIMING COMES TOGETHER WITH ENDING OF PRECIPITATION ON
FRIDAY AFTERNOON AS FRONT TRACKS INTO THE GREAT LAKES AND UPPER
RIDGE BUILDS WEST OF THE AREA AGAIN.  SURFACE HIGH REMAINS OVER
UPPER MIDWEST FROM EASTERN CANADA INTO CENTRAL PLAINS.  ONLY MINOR
WAVES MOVE THROUGH THE FLOW OVER THE WEEKEND AND MUCH OF NEXT WEEK.
BY THURSDAY UPPER RIDGE BREAKS DOWN AND POTENT SHORTWAVE MOVES
THROUGH THE AREA WITH SURFACE FRONT DRIVING SOUTHEAST THROUGH THE
STATE.  AFTER FRONTAL PASSAGE WARMEST AIR DIVERTED WEST AND NORTH OF
CWA UNTIL MIDWEEK NEXT WEEK.  SEASONAL TEMPERATURES WITH HIGHS IN
THE 80S AND LOWS IN THE 50S AND 60S.
&&

.AVIATION 27/00Z...
THUNDERSTORMS ARE EXPECTED TO AFFECT THE NORTHERN TAF SITES 02Z-06Z.
THIS WILL LIKELY BE A FAIRLY SOLID LINE WITH A WELL DEFINED GUST
FRONT AND BRIEF IFR CONDITIONS NORTH OF KFOD-KALO. S OF THIS AREA
AFTER 06Z...LINE IS EXPECTED TO BE MORE SCT-BKN. FROPA AT KDSM IS
EXPECTED TO AROUND 09Z. SIGNIFICANT LOW LEVEL MOISTURE IS IN PLACE
SO LOW CLOUDS ARE WILL BE LIKELY AFTER THE CONVECTION ENDS AND FOR
SOME DISTANCE BEHIND THE COLD FRONT. MDT LOW-LEVEL WINDS SHOULD KEEP
THIS IN MVFR CATEGORY THOUGH SOME TEMPORARY CIGS UP NORTH COULD GO
BELOW 010. CLOUDS SHOULD SCATTER OUT FRI MORNING UP NORTH AND BY
AFTN AT SRN SITES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...JUNGBLUTH/MOYER
LONG TERM...FORSTER/37/27/7
Hazardous weather outlook, Jul 26, 1:17 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
117 PM CDT THU JUL 26 2007

IAZ004>007-015>017-023>028-033>039-044>050-271830-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
117 PM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF CARROLL TO AMES AND TAMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
IOWA THIS EVENING...BUT STORMS MAY DEVELOP AS EARLY AS 4 PM ALONG
THE MINNESOTA BORDER. THE STORMS WILL GRADUALLY SPREAD SOUTHWARD
REACHING HIGHWAY 30 BETWEEN 10 PM AND MIDNIGHT. THE MAIN THREAT
WILL BE INTENSE RAINFALL RATES AND LOCALLY HEAVY RAINFALL.
ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...WHICH COULD CAUSE
URBAN FLOODING OR LOCAL PONDING OF WATER. THERE IS A SLIGHT RISK
OF SEVERE STORMS WITH DAMAGING WIND GUSTS TO 65 MPH AND HAIL UP TO
QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

IAZ057>062-070>075-081>086-092>097-271830-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
117 PM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF CARROLL...AMES AND TAMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO SAG SOUTH OF HIGHWAY 30
AFTER 10 PM AND MOVE THROUGH THE SOUTHERN HALF OF IOWA OVERNIGHT.
SEVERE WEATHER IS NOT ANTICIPATED AS THE STORMS WILL GRADUALLY
DECREASE IN COVERAGE AND INTENSITY. STRONGER STORMS COULD PRODUCE
SMALL HAIL AND WIND GUSTS TO 40 MPH...AS WELL IS ISOLATED RAINFALL
AMOUNTS GREATER THAN ONE INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING. NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:35 PM CDTSevere Thunderstorm WarningDMXPalo Alto51 min
Jul 26, 7:48 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago49 min
Jul 26, 9:30 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster45 min
Jul 27, 12:35 AM CDTSevere Thunderstorm WarningDMXClarke28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.